Ok here’s my deal. I am a newer diabetic and I have just been put on insulin. I will actually be taking my first shot tonight. I will only be taking it at night and will be continuing my metformin and glipizide during the day. I was just wondering if anyone has any advice or tips for me about what to look out for. I mean I know to be careful of any lows and how to treat them but I am wondering if there is anything else I should watch out for. I appreciate any help. Thanks a bunch ahead of time!
I can well remember my first day on insulin and how scary that was. It shouldn’t have been. I have two type 1 kids. But I had never used it before for me and didn’t know how I would react.
I assume you already have a good idea of how many units to shoot and how to load your syringe. Actually the shooting part is the easiest. The needles are so tiny and sink in so quick it is over so fast. And since you are giving it at night your dosage is set for now. It is unfortunate you will be asleep and not realize over the hours how much better you will feel, until you wake up. When I started shooting my night time insulin and started bringing down those high morning numbers it was wonderful. It took me awhile to get the dosage high enough, but once you get it correct it is great.
Congratulations on using it and the best of luck to you. Please, come back and let us know how you are doing.
Hope everything goes OK tonight. My first time was two months ago. Pretty big moment in our lives isn’t it? Thank god we have the capability to treat this disease. I was pretty nervious the first couple of nights, thinking I would go low, which has not been a problem at all. I did get the alcohol swabs that have Benzocaine in them to help numb my belly( I don’t know if it helps or not but it was worth a try). What size needle did they give you? The nurse who taught me how to shoot myself gave me 1/2 inch needles, I found out later that I did not have to use that big of a needle and now I use much smaller ones. Also, my diabetic nephew told me to pinch my skin which makes it a bit less painful. And they told me not to shoot within a two inch radius of my belly button. The other tip was to rotate where you shoot yourself. One week one side of your stomach, next week use the other side. The rotation allows your skin to rest. If you try to stick the needle in and it is too painful, I just move to another site. Good luck. Let us know how you are doing.
Howdy, Kathryn. I’m so excited…I get to give advice on insulin for a change!!! Most of which I got from other old hands here.
OK, on with the advice…
This will take you to an excellent injection tutorial. If clicking on it doesn’t do anything just copy and past it into your browser. It will take you to it straight away.
First, if you are taking the new, long acting insulins, timing is insignificant. If you are taking NPH, then timeing does matter. Before going to bed tonight, check your blood sugar and again in the morning. If your sugar is more than 20mg/dl then you are either taking too much insulin or not enough carbs, but make no changes in insulin quantity with out consulting your doc. for now, just eat more or eat some cheese and crackers before retireing. It takes about 6 hours to digest cheese…about the time the NPH peaks. Your sugar should be lower when you check it in the morning.
Also, I take my evening about suppertime, because i prefer the peak to occur about 11 - 11:30pm.
The first three days I had to shut my eyes when I injected. Now, 6 weeks later, I am a pro at it.
let me know if I can add anything. Oh, I almost forgot. Because you are so young, I strongly advise you to be very vigilant. Often times a LADA is misdiagnosed as a T2 and this may be true in your case…just watch BS carefully for the next 12 months.
I remember my first injection…everyone (my family) wanted to watch and I just wanted to be left alone. Now I don’t care who sees me shoot up lol.
I agree here with Danny, due to your age it’s very possible you are a T1 and still in your honeymoon phase (where you still make some insulin; just not enough) This is referred to as being “insulin deficient” as opposed to “insulin resistant” like a T2. T1 is also an autoimmune form of diabetes (do you have another autoimmune disorder?) I think being misdiagnosed as T2 happens more often than it should!! If you see your BG creeping up please ask your PCP to run further tests… The good news is they have started you on insulin fairly early and you have found TuDiabetes! Please consider joining in groups and learning all you can about LADA; sometimes referred to as T1.5 and test your BS often…
The only piece of advice I can give is to watch every other medicine you may have to take because they all react differently to you now and with your insulin. Some of them will spike your sugar and some won’t. It is kind of hit or miss. lol. I just had shots in my feet for plantar facitis and fought all last night with blood sugars in the 300 range! Boy was I pissed cus I told the doctor it would do that. I got “well that is all I can do since you can’t anti-inflammtories” nice huh. When will they listen to the patient? oh wait I am just a dumb blond, and a woman to boot. So, sorry I forgot about that!..Ah well i keep trying.
Also, I would consider dropping the sulfonylurea now that ;you’re on insulin.
Here is a link to recent repoert about it
I will check into the LADA but I am pretty sure that I was not misdiagnosed. It wont hurt to check into it though. Now that I think about it I dont think I was ever really given a label as to what type I am. I guess I just assumed that I am T2 because I have many extended family members that are T2. Either way I am not too worried about whether I am T1, T1.5 or T2 because I have a really great endo who is keeping pretty good track of me.
I have noticed that my sugars are getting lower every morning. It actually was down to 129 one morning and for me that is really low. I have never had it that low since I started testing back in Nov. Well thanks for the advice. I really appreciate it.
I had the total opposite situation. Whenever I tell my husband that I am going to take my insulin he runs to the other room. He hates needles. I did make sure that he knows how to give me a shot just in case I need his help someday but beleive me he will definitely be praying that that doesnt happen anytime soon! I think I was a little too rough with myself the first couple of times I took my insulin because I ended giving myself a nice size bruise but I think I have gotten a hang of it since then.
Thanks I hadnt even thought about that. I mean I tend to always make sure that any new meds I get wont react with my diabetes meds but I hadnt thought about making sure to know what would work differently now that I am taking insulin as well. I feel blessed that I dont have any other illnesses or problems at the moment. My doc and I figure I may have had diabetes for as long as 3 to 4 years before we found it. So I guess I am really luck that I am not having problems with my feet or any of the other stuff we have to worry about.
What is sulfonylurea? Is that the same thing as glipizide? My doctor actually kept me on both metformin and increased my glipizide at the same time that I started the insulin. I am currently only taking the insulin at night so that my sugars wont be so high in the morning. I will make sure to ask my endo about this. Thanks again.